Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2005, 7:54 PM CDT for Harvey County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 7:54 PM CDT (00:54 UTC)
- Expired
- May 8, 2005, 8:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harvey County, KS
The radar
The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2068 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 090055 SVRICT KSC079-090130- /O.NEW.KICT.SV.W.0036.050509T0054Z-050509T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 754 PM CDT SUN MAY 8 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARVEY COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 830 PM CDT. * AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HALSTEAD...OR ABOUT 12 MILES WEST OF NEWTON...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BURRTON...HALSTEAD...HESSTON...NEWTON...NORTH NEWTON...WALTON THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL. SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. THIS SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR HARVEY COUNTY AT 731 PM CDT. LAT...LON 3816 9770 3792 9768 3792 9716 3816 9717 $$ /ES
1 follow-up statement
000 WWUS53 KICT 090108 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 807 PM CDT SUN MAY 8 2005 KSC079-090130- /O.CON.KICT.SV.W.0036.000000T0000Z-050509T0130Z/ HARVEY KS- 807 PM CDT SUN MAY 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HARVEY COUNTY UNTIL 830 PM CDT... AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HESSTON TO BURRTON...AND MOVING EAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR WALTON BY 815 PM CDT. NEAR NEWTON BY 820 PM CDT. NEAR HALSTEAD BY 825 PM CDT. THE TOWN OF NORTH NEWTON IS ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTH CENTRAL KANSAS. LAT...LON 3816 9770 3792 9768 3792 9716 3816 9717 $$ /DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:50 PM CDT, 4 minutes earlier.
Area forecast discussion, May 8, 7:50 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 750 PM CDT SUN MAY 8 2005 .UPDATE... LOOKS LIKE THE TORNADO POTENTIAL HAS DIMINISHED ACROSS SOUTH CENTRAL KANSAS DUE TO THE LOSS OF DAYTIME HEATING WHICH PROVIDES GOOD UPDRAFT STRENGTH. THUNDERSTORM OUTLFLOW BOUNDARY WILL CONTINUE TO PUSH SOUTH THROUGH SOUTH CENTRAL KANSAS THIS EVENING. LINE OF THUNDERSTORMS BEHIND THIS BOUNDARY SHOULD GRADUALLY DIMINISH DURING THE REMAINDER OF THE EVENING DUE TO LACK OF SHEAR. LATEST RADAR IMAGERY IS ALSO SHOWING A NORTH TO SOUTH DEWPOINT BOUNDARY CONTINUING TO MOVE WEST. THIS BOUNDARY HAS ALSO BEEN GENERATING SOME ISOLATED ELEVATED STORMS, BUT THESE STORMS SHOULD BEGIN TO WEAKEN AFTER SUNSET. ON ANOTHER NOTE, WE WILL BE CANCELLING THE SEVERE THUNDERSTORM WATCH FOR CENTRAL KANSAS BEFORE 8 PM. && .PREV DISCUSSION... /ISSUED 337 PM CDT SUN MAY 8 2005/ .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF WHEN THE PRECIPITATION WILL BE EXITING THE AREA TONIGHT AND WHEN THE FRONT WILL BE MOVING THROUGH NEXT WEEK. TONIGHT: LATEST VISIBLE IMAGERY INDICATED THUNDERSTORMS DEVELOPING ALONG THE DRY LINE IN CENTRAL KANSAS. WATER VAPOR LOOP ALSO INDICATED MID LEVEL COLD AIR ADVECTION MOVING INTO NORTHWEST KANSAS. THIS MID LEVEL COLD AIR ADVECTION ALONG WITH GOOD CONVERGENCE ALONG THE DRY LINE HAS CAUSED THESE STORMS TO INITIATE EARLIER. HOWEVER, THE LATEST KICT RADAR IMAGERY HAS INDICATED THERE ARE NUMEROUS BOUNDARIES AROUND. AS THE MID LEVEL COLD AIR PUSHES INTO SOUTH CENTRAL KANSAS DURING THE REMAINDER OF THE AFTERNOON, THIS MAY HELP INITIATE STORMS ALONG ANY EXISTING BOUNDARIES. THESE STORMS WILL BE DRIVEN BY LOTS OF CAPE ON THE ORDER OF 3000J/KG, WHICH WILL PRODUCE LARGE HAIL. IN ADDITION, IF THERE ARE ANY INTERSECTING BOUNDARIES AROUND THIS COULD SPIN UP A LANDSPOUT. WOULD EXPECT THE MAJORITY OF THESE STORMS TO BE NON-SUPERCELLULAR DUE TO THE WEAK DEEP LAYER SHEAR. AS THE EVENING WEARS ON, I WOULD EXPECT THE STORMS TO GRADUALLY WEAKEN SINCE THE CAPES ARE SO LARGE, BUT MORE STORMS WILL MOST LIKELY FIRE UP EAST OF THE KANSAS TURNPIKE THIS EVENING AS THE MID LEVEL COLD AIR MOVES IN, WHICH WILL CREAT GOOD UPGLIDE. MOVEMENT OF THESE STORMS WILL VERY SLOW, ESPECIALLY GENERALLY BE EAST-NORTHEAST AT 20 MPH. MONDAY: IT APPEARS LIKE WE WILL SEE THE LOW LEVEL MOISTURE EXITING THE PICTURE BY EARLY AFTERNOON ALONG WITH PRECIPITATION. THIS WILL BE DUE TO THE UPPER LEVEL TROF MOVING EAST INTO THE MISSISSIPPI VALLEY. THIS WILL ALLOW FOR DRIER AIR TO MOVE IN FROM THE WEST. MODELS ARE SHOWING A WEAK DOWNSLOPE COMPONENT WHICH WILL PROVIDE A RATHER WARM AND MILD DAY WITH TEMPERATURES CLIMBING TO NEAR 80 ACROSS MOST OF THE AREA. MONDAY NIGHT-WEDNESDAY: UPPER LEVEL RIDGE WILL BE CONTINUE BUILD OVER THE AREA WHICH WILL KEEP US WARM FOR THE NEXT COUPLE OF DAYS. THIS WILL KEEP MOST OF THE THUNDERSTORMS NORTH OF THE AREA ALONG THE WARM FRONT. WE DID MENTION A SMALL CHANCE OF THUNDER MAINLY NEAR INTERSTATE 70 WEDNESDAY AS A WEAK IMPULSE MOVES THROUGH THAT REGION. OTHERWISE, IT LOOKS LIKE IT WILL BE UNSEASONABLY WARM AND WINDY WITH HIGHS POSSIBLY CREEPING UP TO 90. THURSDAY-FRIDAY NIGHT: ALL THE MODELS ARE IN PRETTY CLOSE AGREEMENT IN BRINGING THE UPPER LEVEL TROF INTO THE NORTHERN PLAINS. THIS WILL ALLOW THE FRONTAL BOUNDARY TO POSSIBLY SLIDE INTO CENTRAL AND SOUTHEAST KANSAS THURSDAY NIGHT. WE HAVE MENTIONED THE HIGHEST POPS DURING THAT TIMEFRAME. SATURDAY-SUNDAY: CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION AND ALLOW FOR COOLER AND DRIER AIR TO MOVE INTO THE AREA. AS A RESULT, A FAIRLY NICE WEEKEND SHOULD BE IN STORE WITH HIGHS MAINLY IN THE 70S. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 81 57 88 / 40 10 10 10 HUTCHINSON 57 80 55 88 / 40 10 10 10 NEWTON 58 80 56 87 / 40 10 10 10 ELDORADO 59 80 58 87 / 50 20 10 10 WINFIELD-KWLD 59 82 59 88 / 40 10 10 10 RUSSELL 53 79 54 89 / 30 5 10 10 GREAT BEND 54 80 54 89 / 20 5 10 10 SALINA 56 78 55 86 / 40 10 10 10 MCPHERSON 57 79 55 87 / 40 10 10 10 COFFEYVILLE 61 81 61 87 / 60 20 10 10 CHANUTE 61 80 60 86 / 60 20 10 10 IOLA 61 79 60 86 / 50 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && COX/COX
Hazardous weather outlook, May 8, 4:19 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 419 PM CDT SUN MAY 8 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 419 PM CDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAINLY ALONG AND EAST OF AN ELLSWORTH TO GREAT BEND LINE THROUGH 9 PM. THESE STORMS WILL GENERALLY MOVE EAST-NORTHEAST AROUND 20 MPH. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER, A SMALL TORNADO CANNOT BE RULED OUT ALONG A BOUNDARY STRETCHING FROM SALINA TO LYONS. THIS BOUNDARY IS EXPECTED TO CONTINUE TO SLOWLY MOVE EAST DURING THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME THUNDERSTORMS MAY LINGER INTO EARLY MONDAY MORNING FOR PORTIONS OF SOUTHEAST KANSAS. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. THUNDERSTORMS WILL AGAIN ENTER THE FORECAST THURSDAY INTO FRIDAY AS ANOTHER UPPER LEVEL SYSTEM AFFECTS THE PLAINS. AT THIS TIME, IT IS TOO FAR OUT TO SPECULATE ON THE SEVERITY OF THE STORMS, SO PLEASE CHECK BACK FOR ADDITIONAL FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KETCHAM/LAWSON/COX
In the hours before
Special weather statement, May 8, 7:06 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 706 PM CDT SUN MAY 8 2005 KSZ069-082-083-090100- BUTLER-KINGMAN-SEDGWICK- 706 PM CDT SUN MAY 8 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...KINGMAN AND SEDGWICK COUNTIES... AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM GOESSEL TO NEAR HUTCHINSON...AND MOVING SOUTHEAST AT 20 MPH. IF THESE STORMS HOLD TOGETHER, THEY COULD AFFECT THE AREA AFTER SUNSET. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP ALONG AN AREA TO THE WEST OF WICHITA, WHERE AN OUTFLOW BOUNDARY WILL INTERSECT THE DRY LINE. IF STORMS DEVELOP, THEY COULD ALSO AFFECT THE AREA THIS EVENING. PEOPLE IN EASTERN KINGMAN...SEDGWICK AND WESTERN BUTLER COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA, OR ADDITIONAL STORMS RAPIDLY DEVELOP AND BECOME SEVERE. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. /DARMOFAL
Local storm report, May 8, 7:12 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL MOUNDRIDGE 38.20N 97.52W
05/08/2005 2.00 INCH MCPHERSON KS PUBLIC
KSN STORM SPOTTER REPORTED DAMAGE TO CARS.
&&
BRWLocal storm report, May 8, 7:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 2 E HESSTON 38.14N 97.39W
05/08/2005 1.00 INCH HARVEY KS EMERGENCY MNGR
&&
BRWLocal storm report, May 8, 7:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 8 WNW NEWTON 38.09N 97.48W
05/08/2005 1.00 INCH HARVEY KS AMATEUR RADIO
&&
BRWLocal storm report, May 8, 7:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 4 E HUTCHINSON 38.07N 97.84W
05/08/2005 0.88 INCH RENO KS TRAINED SPOTTER
&&
BRWLocal storm report, May 8, 7:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 5 SSE BUHLER 38.08N 97.74W
05/08/2005 1.00 INCH RENO KS TRAINED SPOTTER
COVERING THE GROUND.
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 44 min |
| May 8, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 51 min |
| May 8, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 41 min |
| May 8, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 51 min |
| May 8, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 40 min |
| May 8, 8:57 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| May 8, 10:02 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 58 min |
| May 8, 10:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| May 8, 10:22 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 38 min |
| May 8, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.